Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Acute hypotensive episode - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Heart Failure
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
User :   I am a 63 year old female. Just now my heart stopped beating. I weigh 139 and am 5'3". I take verapamil for heart racing. I take it twice a day. Today I forgot to take the morning dose. I was sitting at my computer at 12:45 PM and all of a sudden I felt funny and realized my heart was not beating. I stood up and felt for a pulse. nothing. I felt like the room was going to get dim, there was some awareness of my sight being different, just a little. So then I made myself cough, and jumped up and down, and then walked quickly to the bathroom to get my pills, and just as I got there, I checked my neck again and it had resumed beating but now it was quite fast. I took the pill, and then lay down for about a minute, when it converted and went back to a very deliberate and strong beat but not fast like it had been. Finally it went back to normal with out being so deliberate, after a short while. Now i am okay. What happened?
Doctor :   hello
Doctor :   i am Dr
Doctor :   give me a min please
Doctor :   let me read your query
Doctor :   did you pass out ?
Doctor :   even for a smallest duration?
User :   no.
Doctor :   ok what you have experienced is a acute hypotensive episode
Doctor :   do you have any other medical conditions ?
User :   I never have passed out when this happened. I was put on verapamil several years ago for my heart racing. But at the beginning I resisted taking the pills twice a day and so only did i t once a day. Then, I would get break thru symptoms some time. No one could figure out why until one ER doc asked me how much i was taking and he corrected me when I said I was only taking one a day.
User :   So after that and about $10,000 over 6 years for unnecessary ER visits, we solved the problem and I take the pills twice a day, faithfully, but this morning I forgot.
Doctor :   yes one should never change the dose of the medications with medical supervision
User :   I don't think I have any other medical conditions. I don't take meds for anything else.
Doctor :   well i can understand your concern
Doctor :   how are you feeling now?
Doctor :   do you keep your self well hydrated ?
User :   Do you think this will start happening all the time? I have had it happen before but I can't remember if it was before or after I started taking both pills as prescribed. I knew to cough to startle my heart, so that is what I did.
Doctor :   An abnormally fast heart rate (tachycardia) also can cause low blood pressure. The most common example of tachycardia causing low blood pressure is atrial fibrillation.
Doctor :   no it will not keep on happening
Doctor :   dont worry
User :   Sometimes I will get the heart racing from wearing too tight pants or not sitting up straight in a chair. Sometimes after the episode went away I would burp, so felt there was some pressure on my heart somehow. But I have only had this heart stopping thing only happen a few times.
Doctor :   BUT this is a very strong indication that you need to see your cardiologist and get a simple EKG done
User :   Do you mean i need to drink more fluids? I guess I am not the best in that department, and this time of year there are parties to go to. Last night I had two glasses of wine before dinner.
Doctor :   water is must
Doctor :   it keeps your blood pressure up
User :   Right, I will try to do better in the water drinking department. I have aunts who got storks hahah, I mean strokes when they got older.
Doctor :   ok and please dont forget the EKG
User :   I do have a cardiologist and I have not seen him in a long time, so I guess I am due a visit. when the folks came to town who do those exams at the hotels and you get a bunch of tests I had that and things were normal but that was about a year ago. I heard about it from XXXXXx
User :   One more thing. Is it all right to have alcohol, like 1 or 2 glasses if I take verapamil?
User :   My cholesterol is like 93 for the good cholesterol and the bad is the rest of the total for a total of about 220. That seems high but the good cholesterol is so high.
Doctor :   yes thats borderline high
Doctor :   alcohol should be avoided
User :   I cannot take Zocor or those drugs, my legs ache. I tried red yeast rice too and the same thing.
User :   Ok what does it do to you to drink alcohol if you are on verapamil?
Doctor :   it delays the effect
User :   Yes I willc al monday to get an EKG appt with the cardiologist. When you say delays the effect if I am taking it twice a day on a rolling schedule, is there anything to worry about from the alcohol mix with the verapmil?
Doctor :   yes you should avoid it
Doctor :   if you can once a week is still ok
User :   Ok then I will only drink once a week. I know if I do that I will lose some weight too. Now I must say my husband is a family practice doctor but pretty much does not give me much advice. I think he would fear I would be asking all the the time this or that. So I have my own doctor if I need one unless it is just antibiotics or a refill on the verapamil. Thanks for the advice today!!
Doctor :   your most welcome
Doctor :   take care and do see the cardiologist
User :   OK have a great weekend. AAAAAAA
Doctor :   happy holidays
Doctor :   good bye
User :   PS. Yes I will see the cardiologist!
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor